Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 196, NWS Northern Indiana

September 9, 2006Fulton County, Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 9, 2006, 4:36 PM EDT for Fulton County, Henry County, Ohio. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2006, 4:36 PM EDT (20:36 UTC)
Expired
Sep 9, 2006, 5:30 PM EDT
In force
54 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Fulton County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:58 PM EDTHAIL 0.88Archbold, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 092036
SVRIWX
OHC051-069-092130-
/O.NEW.KIWX.SV.W.0196.060909T2036Z-060909T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EDT SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FULTON COUNTY IN NORTHWEST OHIO
  NORTHERN HENRY COUNTY IN NORTHWEST OHIO

* UNTIL 530 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR BURLINGTON...OR ABOUT OVER ARCHBOLD...AND MOVING SOUTHEAST AT
  20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  PETTISVILLE AND TEDROW...
  WAUSEON...
  NAPOLEON AND DELTA...
  LIBERTY CENTER...TEXAS AND COLTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4164 8437 4154 8444 4123 8387 4154 8387

$$
1 follow-up statement
000 
WWUS53 KIWX 092102
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT SAT SEP 9 2006

OHC051-069-092130-
/O.CON.KIWX.SV.W.0196.000000T0000Z-060909T2130Z/
HENRY OH-FULTON OH-
500 PM EDT SAT SEP 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN FULTON AND NORTHERN HENRY COUNTIES IN NORTHWEST OHIO...

AT 459 PM EDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR ARCHBOLD...OR ABOUT 
OVER ARCHBOLD...AND MOVING SOUTHEAST AT 10 MPH. AT 458 PM 
EDT...EMERGENCY MANAGEMENT REPORTED NICKEL SIZE HAIL IN THE TOWN OF 
ARCHBOLD. 

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...  
  ARCHBOLD...
  WAUSEON...
  NAPOLEON AND LIBERTY CENTER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4164 8437 4154 8444 4123 8387 4154 8387

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:31 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 9, 3:31 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT SAT SEP 9 2006

.SHORT TERM...
TONIGHT AND SUNDAY.
SFC FRONT AT 18Z LOCATED FROM SOUTH OF KLAF TO BETWEEN WARSAW AND
FORT WAYNE...TO NORTHERN OHIO. CONVECTIVE TEMP IN PAST HALF HOUR
WITH CONVECTION FIRING ON THIS BOUNDARY IN NW OHIO AND IN ILLINOIS
AND FAR WESTERN INDIANA. THIS SHOULD FILL IN TO SOME EXTENT INTO
EARLY EVENING BEFORE LOSS OF HEATING ALLOW FOR THINGS TO DISSIPATE.
ALSO MORE ELEVATED ACTIVITY FURTHER NORTH UNDER STRATUS DECK. WILL
EXTEND CHC POPS INTO EARLY EVENING ALL AREAS. WIND FIELDS RATHER
UNIMPRESSIVE FOR SEVERE POTENTIAL WITH ENVIRONMENT MORE OF A PULSE
TYPE SET UP WITH STRONGER STORMS POSSIBLY DROPPING MARGINAL/LOW END
SVR HAIL OR A WET MICROBURST WITH MORE VIGOROUS UPDRAFTS. FRONT MAY
DROP SOUTH A BIT MORE BUT AS SUSPECTED SEVERAL DAYS AGO DOUBT IT
WILL MAKE IT TO THE OHIO RIVER OR IF IT DOES WON/T BE MUCH LEFT OF
IT. MAIN CHALLENGE THEN TURNS TOWARDS CLOUDS LATE TONIGHT INTO
SUNDAY AS LOW CLOUDS HAVE BARELY MOVED SOUTH WITH THE LEADING EDGE
ACTUALLY ERODING SOME OVER THE PAST FEW HOURS. BOTH NAM-WRF AND GFS
SHOW MAIN MSTR BEING CONFINED NORTH AND THINK THIS WILL WORK OUT
NICELY. HAVE ADJUSTED CLOUD COVER AS A RESULT WITH HIGHEST NORTH
THROUGH SUNDAY.

IN TERMS OF TEMPS...HAVE NUDGED UP TEMPS A BIT ALL AREAS TO REFLECT
WARMER TEMPS TODAY AND EXPECTATION OF COLDEST TEMPS TO REMAIN MAINLY
ACROSS MI BUT AFFECTING AT LEAST PARTS OF THE NORTHERN CWA. HIGHS ON
SUNDAY EXPECTED TO RANGE FROM THE MID 60S FAR NORTHEAST TO MID 70S
SOUTH.

&&

.LONG TERM....
SUNDAY NIGHT THROUGH SATURDAY...
DIFFICULT FORECAST FOR THE LONG TERM...ESPECIALLY SUNDAY NIGHT INTO
TUESDAY MORNING. MODEL GUIDANCE HAS SEVERAL SOLUTIONS ON HANDLING
THE SHORTWAVE CURRENTLY OVER WESTERN NEBRASKA. THE GEM GUIDANCE
KEEPS THIS DEVELOPING SYSTEM TO OUR SOUTH LEAVING THE AREA DRY AND
COOL AS THE SYSTEM GETS SHEARED INTO THE LONGWAVE TROF OVER EASTERN
CANADA AS THAT SYSTEM BUILDS SOUTH.  THE GFS DEVELOPS A FAIRLY
STRONG SURFACE LOW PRESSURE REFLECTION WITH THE SYSTEM MOVING THE
LOW NORTHEAST INTO SOUTHERN WISCONSIN BY TUESDAY MORNING. THE ECMWF
AND WRF NAM DEVELOP AN INVERTED TROF AND MOVES IT NORTHEAST TO
CENTRAL INDIANA BY MONDAY NIGHT.

CHOSE THE ECMWF/WRF NAM SOLUTION IN MAKING THE FORECAST. REASONS FOR
THIS CHOICE ARE...THAT IT IS MORE LIKELY THAT THE SHORTWAVE WILL
SUFFER SOME WEAKNESS AS IT MOVES INTO THE CANADIAN TROF...BUT NOT
WEAKEN AS MUCH AS THE CANADIAN GEM FORECAST INDICATES.  THE GFS IS
TOO STRONG IN DEVELOPING THE SYSTEM.  THE ECMWF/WRF NAM SOLUTION IS
MORE REASONABLE IN THAT THE WESTERN NEBRASKA SHORTWAVE WOULD WEAKEN
SOMEWHAT AS IT COMES UNDER THE INFLUENCE OF THE EASTERN CANADIAN
TROF...BUT NOT AS MUCH AS THE CANADIAN GEM INDICATES.  THE FRONT
MOVING THROUGH THE AREA TODAY WILL STALL OUT TO OUR SOUTH. THIS
BOUNDARY WILL SEPARATE COOLER AIR OVER MICHIGAN FROM WARMER AND
INCREASINGLY MORE MOIST AIR TO THE SOUTH. THIS SCENARIO INCREASES
THE CHANCES OF RAIN AND POSSIBLE THUNDERSTORMS BEGINNING MONDAY
MORNING AS THE SHORTWAVE APPROACHES FROM THE WEST. CHANCES OF RAIN
AND POSSIBLE THUNDERSTORMS WILL CONTINUE INTO TUESDAY MORNING. ADDED
CHANCE POPS MONDAY MORNING AND INCREASED POPS FOR THE REST OF MONDAY
AND TUESDAY MORNING TO HIGH CHANCE AND LOWERED HIGH TEMPERATURES
MONDAY AND TUESDAY WITH INCREASED CLOUD COVER EXPECTED.

ONCE THIS SYSTEM MOVES EAST...MUCH COOLER AIR WILL OVERSPREAD THE
AREA AS CANADIAN HIGH PRESSURE MOVES SOUTH.  LOW TEMPERATURES
TUESDAY NIGHT WILL BE DRIVEN DOWN INTO THE MID 50S. THE FORECAST FOR
WEDNESDAY THROUGH FRIDAY LOOKS GOOD WITH ONLY MINOR CHANGES MADE TO
THE TEMPERATURE FORECAST. WARMER AIR WILL RETURN LATER IN THE WEEK
AS THIS HIGH MOVES EAST OF THE AREA.

THE NEXT CHANCE OF RAIN WILL BE LATER NEXT WEEKEND...BUT WITH TOO
MUCH UNCERTAINTY IN THE FORECAST ELECTED TO KEEP NEXT SATURDAYS
FORECAST DRY.

&&

.AVIATION/UPDATE...
SFC FRONT AS CLEARED KSBN A FEW HOURS AGO...NOW IN THE AREA OF KFWA
BUT SLOWING DOWN AS IT IS BEGINNING TO BECOME PARALLEL TO THE FLOW
ALOFT. NARROW LINE OF CU ON THIS FRONT TOWARDS KLAF BUT MAIN CLOUD
COVER ASSOCIATED WITH 850 MB FRONT STILL BACK ACROSS NORTHERN
ILLINOIS INTO SOUTHERN LWR MI. SHOWERS AND AN OCCASIONAL STORM HAVE
BEEN ONGOING MUCH OF THE MORNING. SOME ACTIVITY ATTEMPTED TO DEVELOP
FROM BERRIEN COUNTY EAST BUT HAS SINCE FALLEN APART DESPITE BEST
CONVERGENCE IN THIS AREA. WILL BE A CLOSE CALL AT KSBN BUT THINK
THEY WILL GET BY WITHOUT ANY PRECIP. BIT TOUGHER AT KFWA WITH 1ST
FRONT IN THE AREA AND 850 FRONT STILL SET TO DROP SOUTH A BIT. LOW
CLOUDS HAVE STAYED CONFINED BEHIND THE 850 MB FRONT SO VFR
CONDITIONS EXPECTED UNTIL ITS ARRIVAL LATER THIS AFTN OR TNGT. WITH
UNCERTANTITY ARE KFWA FOR PRECIP WILL NOT ADD ANY MENTION. MAY THROW
IN A VCSH AT MOST RIGHT NOW.

IN TERMS OF PUBLIC FORECAST...CHC POPS IN PLACE ALL AREA NOW EXCEPT
FOR FAR SW. THINK SW HALF MAY SEE LITTLE OR NOTHING BUT WITH A GOOD
CHUNK OF THE CWA SEEING LOTS OF SUN AND TEMPS RISING INTO THE UPPER
70S...CAN/T RULE OUT SOMETHING POPPING UP SO WILL MAINTAIN THEM FOR
NOW. WILL NEED TO MAKE SOME MINOR CHANGES TO TEMPS UPWARDS IN MOST
SPOTS FOR THIS AFTERNOON AS CURRENT GRIDS ARE AT BEST 80 FAR SE AND
LIMA ALREADY AT 78.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 2 AM EDT SUNDAY
     FOR LMZ043-LMZ046.

&&

SHORT TERM/AVIATION...FISHER
LONG TERM....LAMBERTY
Hazardous weather outlook, Sep 9, 5:18 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 AM EDT SAT SEP 9 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
418 AM CDT SAT SEP 9 2006 /518 AM EDT SAT SEP 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY THIS AFTERNOON HOWEVER
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-100930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
518 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES WILL BUILD TO 3 TO 5 FEET TODAY IN THE NEARSHORE WATERS FROM
MICHIGAN CITY TO SAINT JOSEPH...POSING A HAZARD TO SMALL CRAFT AND
AN INCREASED POTENTIAL FOR RIP CURRENTS.

AN ISOLATED THUNDERSTORM IS POSSIBLE MAINLY THIS AFTERNOON HOWEVER NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:27 PM EDTSevere Thunderstorm WarningIWXHenry42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.